Forum

To Baclofen or not to Baclofen

I was diagnosed with MS 5 years ago after having some issues with foot drop and a weak knee. I was given baclofen by the neurologist. I was prescribed a half 10mg tablet a day but was never explained what this medication is for.

My leg became better over the following 6 months due to a course of HBOT, regular pilates and regular swimming. A year after my initial diagnosis i visited the neurologist who downgraded my diagnosis to RRMS. The neurologise also advised that I take the baclofen on a self prescribed basis, as and when I see fit.

After having good health for several years taking half a 10mg tablet of Baclofen on a fortnightly basis, my symptoms flared up this year. I had optic neuritis. At which point I felt that I perhaps should increase my doseage of baclofen. I started taking a 10mg baclofen tablet every day. Now my legs feel like jelly and I am struggling to walk. I have little or no control of my knee and hip.

I feel that I have increased the dose of baclofen too much but am afraid of suddenly stopping. I have read that one should be eased off baclofen. is this true? What are the side effects of stopping suddenly?

Hi, I’ve been on Baclofen for a couple of months and feel I ought to come off them. I was was prescribed them for stiffness which they have certainly eased but like you my legs sometimes feel like jelly and I just haven’t felt right since taking them. I started on 5 mg twice a day and told to gradually increase to 10 mg 3 times a day. I got up to 10 mg twice a day and was afraid to take anymore. I’ve just reduced to 10 mg a day. If I remember the leaflet said it can cause hallucinations, seizures and a worsening of your symptoms if you suddenly stop taking them. Frightening don’t you think.

Have you discussed this with your Neuro? If not I think you should in case it’s not the tablets causing your symptoms. Let us know how you get on.

Heather

I dont get to see my neuro as often as I would like unfortunately.

How is your leg now Heather?

I was never properly explained what baclofen is for. Is it to prevent muscle weakness/ to prevent muscle spasms or for dealing with any pain resulting from spasms? The leaflet says it is for painful spasms. Considering thankfully ive never had painful spasms i dont know why i started on this medication. How did you ease off it? I dont want to experience any of the side effects by stopping too soon.

Bloody baclofen, that was the worst stuff iv ever taken, and coming off was fine. And I was taking 4 10mg per day, no warning bloody stupid so called experts.

I apologise in advance if this appears twice as my first reply seems to have disappeared. So this is a shorter version.

hi omar27m. Feeling a lot better now on the smaller dose and my legs are feeling stronger. I wasn’t on a very high dose and only for about two months so I gradually reduced it.

if you haven’t been on it very long maybe try reducing the dose and see if things improve

This was the first time I’ve seen my Neuro since he diagnosed me five years ago. I’ve been seeing my MS nurse instead and was overdue by a year and a half - so much for twice yearly. Just waiting on the results of my MRI - to see if I’ve got any brain cells left.

Heather

Forgot to say I was prescribed it for stiffness, luckily I don’t get spasms.

Heather.

Hi,

Baclofen is a muscle relaxant. My leg and arm get very stiff, so I started on it just over a month ago. I started off on half a tablet just before bed (5mg) and was supposed to gradually increase to 10mg three times a day. However, I got to 5mg twice a day (8am and 10pm) and haven’t increased further as that seems to be enough, plus my carers were concerned that they wouldn’t be able to cope if I got too relaxed.

The problem with Baclofen is that it works on your whole body, not just the bits that are stiff. If I took enough to relax my arm, the rest of me would be doing a good impression of a jellyfish! That’s why my physio has written to my neuro asking for Botox in my arm. The idea is that by removing the stiffness, we can work on strengthening the muscles.

Heather

Baclofen is a nigtmare. Botox seems interesting. Let me know how that gets on